Q. When I was diagnosed with atrial fibrillation, the doctor prescribed Eliquis. I was not told that stopping it suddenly could cause a stroke.
When I was in the hospital for a severe AFib attack, an older gentleman was admitted after suffering a stroke. His son told me that he had been taking Eliquis and had abruptly stopped taking it for a medical procedure. This unfortunate incident led to his death.
Later, I needed a colonoscopy. Instead of stopping suddenly, I gradually weaned myself off Eliquis on my own. By that time, I’d had an ablation and was AFib free. No one instructed me to stop gradually, but it seemed sensible. I wish doctors would explain more fully the consequences of taking and stopping the meds they prescribe.
A. We agree that far too often prescribers do not warn patients how to stop taking a medication. This is especially important with anticoagulants like apixaban (Eliquis).
If you watch television commercials for this blood thinner, you will hear the announcer state: “Don’t stop taking Eliquis without talking to your doctor, as this may increase your risk of stroke. Eliquis can cause serious and, in rare cases, fatal bleeding.”
The company also advises doctors to have patients stop taking Eliquis two days before surgery. There is no mention of gradual tapering. To us, it seems that these contradictory messages put patients in a double bind.
A study published in the journal Pharmacoepidemiology & Drug Safety (Nov. 27, 2023) confirms that people are more prone to dangerous blood clots shortly after stopping Eliquis. We have been unable to find instructions on how the drug should be discontinued safely.
Q. I have been taking the beta blocker metoprolol for more than a decade to lower my blood pressure and protect my heart. It gives me bizarre dreams and I have trouble getting a good night’s sleep. When I asked my doctor if this drug could cause insomnia, he said no. Is there a blood pressure medicine that won’t interfere with sleep?
A. Doctors don’t always take the time to follow up on lesser-known side effects of the drugs they prescribe, but insomnia and nightmares have been reported with beta-blockers such as metoprolol. In fact, this medication is more likely than others in its class to cause nightmares (Journal of Psychopharmacology, December 2021).
Our “eGuide to Getting a Good Night’s Sleep” lists many common drugs that can trigger insomnia. Unfortunately, some popular blood pressure pills such as amlodipine and losartan are included.
Diuretics such as chlorthalidone or hydrochlorothiazide and certain ACE inhibitors, including lisinopril, might not cause sleeping problems. You may want to consult our “eGuide to Blood Pressure Solutions” to learn more about such options before speaking to your doctor about a change in medication. These online resources may be found under the Health eGuides tab at www.PeoplesPharmacy.com.
Q. Does alpha-gal allergy ever go away? Ten years ago, I was bitten by a lone star tick. Since then, I’ve had two anaphylactic reactions to eating meat. Will I ever be able to enjoy bacon?
A. Alpha-gal allergy is a reaction to eating mammalian meat (beef, pork, lamb but not chicken or fish) triggered by a bite from the lone star tick. Reactions vary widely, from the life-threatening allergic reaction that you experienced to stomach cramps and diarrhea. The length of time people may suffer with their symptoms also differs from one to another, with some recovering within a few years and others needing to avoid meat (and occasionally dairy products) for an indefinite time.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”